Alert archive / California / Wind Advisories in 2008

Wind Advisory 31, NWS Las Vegas, NV

May 6, 2008San Bernardino County, California

NWS Las Vegas, NV issued this wind advisory at May 6, 2008, 9:27 PM PDT for San Bernardino County, California. It took effect at May 7, 2008, 1:00 PM PDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
May 6, 2008, 9:27 PM PDT (04:27 UTC)
In effect from
May 7, 2008, 1:00 PM PDT
Expired
May 7, 2008, 9:00 PM PDT
In force
8 hr
Issued by
NWS Las Vegas, NV

County San Bernardino County, CA

The nearest sounding before it

Mercury/Desert R, NV (KDRA), launched 00:00Z, 4.5 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Mercury/Desert R, NV at 00:00Z on 2008-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Mercury/Desert R, NV at 00:00Z on 2008-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4966 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
130 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS75 KVEF 070427
NPWVEF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LAS VEGAS NV
927 PM PDT TUE MAY 6 2008

...WIND ADVISORY FOR THE WESTERN MOJAVE DESERT VALID WEDNESDAY
AFTERNOON AND EVENING...

.GUSTY WEST WINDS WILL INTENSIFY OVER THE WESTERN MOJAVE DESERT
WEDNESDAY AFTERNOON UNDER THE INFLUENCE OF A STRENGTHENING
PRESSURE GRADIENT. SUSTAINED WINDS OF 25-35 MPH CAN BE EXPECTED WITH
GUSTS APPROACHING 50 MPH AT TIMES.

CAZ523-071230-
/O.NEW.KVEF.WI.Y.0031.080507T2000Z-080508T0400Z/
WESTERN MOJAVE DESERT-
INCLUDING THE CITIES OF...BARSTOW...DAGGETT...FT IRWIN
927 PM PDT TUE MAY 6 2008

...WIND ADVISORY IN EFFECT FROM 1 PM TO 9 PM PDT WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A WIND
ADVISORY FOR WESTERN SAN BERNARDINO COUNTY...WHICH WILL BE IN
EFFECT FROM 1 PM TO 9 PM PDT WEDNESDAY.

STRONG GUSTY WEST WINDS WILL CONTINUE THROUGH THE NIGHT OVER THE
HIGH DESERT OF WESTERN SAN BERNARDINO COUNTY AND INTENSIFY WEDNESDAY
AFTERNOON. OVERNIGHT WINDS WILL GENERALLY BE IN THE 20-25 MPH
RANGE WITH OCCASIONAL GUSTS TO 30 MPH. BY WEDNESDAY AFTERNOON
SUSTAINED WINDS WILL INCREASE TO 25-35 MPH WITH GUSTS BETWEEN 40 AND
50 MPH.

$$
4 follow-up statements
000 
WWUS75 KVEF 071025
NPWVEF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LAS VEGAS NV
325 AM PDT WED MAY 7 2008

...WIND ADVISORY FOR THE WESTERN MOJAVE DESERT FOR THIS AFTERNOON
AND EVENING...

.GUSTY WEST WINDS WILL INTENSIFY OVER THE WESTERN MOJAVE DESERT
THIS AFTERNOON UNDER THE INFLUENCE OF A STRENGTHENING PRESSURE
GRADIENT. SUSTAINED WINDS OF 25-35 MPH CAN BE EXPECTED WITH GUSTS
APPROACHING 50 MPH AT TIMES.

CAZ523-071830-
/O.CON.KVEF.WI.Y.0031.080507T2000Z-080508T0400Z/
WESTERN MOJAVE DESERT-
INCLUDING THE CITIES OF...BARSTOW...DAGGETT...FT IRWIN
325 AM PDT WED MAY 7 2008

...WIND ADVISORY REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO
9 PM PDT THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO
9 PM PDT THIS EVENING FOR THE WESTERN MOJAVE DESERT. 

WEST WINDS WILL CONTINUE THROUGH THE MORNING ACROSS THE HIGH
DESERT OF WESTERN SAN BERNARDINO COUNTY AND THEN INCREASE DURING
THE AFTERNOON. WIND SPEEDS BETWEEN 20 AND 25 MPH WILL BE SEEN THIS
MORNING BEFORE INCREASING AND BECOMING GUSTY WITH GUSTS TO NEAR 50
MPH EXPECTED THIS AFTERNOON THROUGH EARLY EVENING. 

DRIVERS OF VANS...CAMPERS...TRAILERS...AND OTHER HIGH-PROFILE
VEHICLES SHOULD BE ALERT TO THE DANGER OF THESE WINDS...AS
POSSIBLE CROSS WINDS MAY BE ENCOUNTERED. IN ADDITION LOCAL AREAS
OF BLOWING SAND AND DUST COULD RAPIDLY LOWER VISIBILITIES.

$$
000 
WWUS75 KVEF 071801
NPWVEF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LAS VEGAS NV
1101 AM PDT WED MAY 7 2008

...WIND ADVISORY FOR THE WESTERN MOJAVE DESERT FOR THIS AFTERNOON
AND EVENING...

.GUSTY WEST WINDS WILL INTENSIFY OVER THE WESTERN MOJAVE DESERT
THIS AFTERNOON UNDER THE INFLUENCE OF A STRENGTHENING PRESSURE
GRADIENT. SUSTAINED WINDS OF 25-35 MPH CAN BE EXPECTED WITH GUSTS
APPROACHING 50 MPH AT TIMES.

CAZ523-080200-
/O.CON.KVEF.WI.Y.0031.080507T2000Z-080508T0400Z/
WESTERN MOJAVE DESERT-
INCLUDING THE CITIES OF...BARSTOW...DAGGETT...FT IRWIN
1101 AM PDT WED MAY 7 2008

...WIND ADVISORY REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON UNTIL
9 PM PDT THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON UNTIL
9 PM PDT THIS EVENING FOR WESTERN SAN BERNARDINO COUNTY.

WEST WINDS WILL INCREASE ACROSS THE HIGH DESERT OF WESTERN SAN
BERNARDINO COUNTY THIS AFTERNOON WITH WIND SPEEDS BETWEEN 25 AND
35 MPH EXPECTED AND GUSTS TO NEAR 50 MPH POSSIBLE THROUGH EARLY
EVENING.

DRIVERS OF VANS...CAMPERS...TRAILERS...AND OTHER HIGH-PROFILE
VEHICLES SHOULD BE ALERT TO THE DANGER OF THESE WINDS...AS
POSSIBLE CROSS WINDS MAY BE ENCOUNTERED. IN ADDITION LOCAL AREAS
OF BLOWING SAND AND DUST COULD RAPIDLY LOWER VISIBILITIES.

$$
000 
WWUS75 KVEF 080136
NPWVEF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LAS VEGAS NV
636 PM PDT WED MAY 7 2008

...WIND ADVISORY CONTINUES UNTIL 9 PM THIS EVENING FOR THE WESTERN
MOJAVE DESERT...

.SUSTAINED WEST WINDS OF 25-35 MPH WITH GUSTS APPROACHING 50 MPH
WILL PERSIST OVER THE WESTERN MOJAVE DESERT UNTIL AROUND 9 PM.
AFTER 9 PM...WIND SPEEDS WILL DECREASE INTO THE 15-25 MPH RANGE
BUT REMAIN GUSTY THROUGH MOST OF THE NIGHT.


CAZ523-080400-
/O.CON.KVEF.WI.Y.0031.000000T0000Z-080508T0400Z/
WESTERN MOJAVE DESERT-
INCLUDING THE CITIES OF...BARSTOW...DAGGETT...FT IRWIN
636 PM PDT WED MAY 7 2008

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM PDT THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM PDT THIS EVENING FOR
THE WESTERN MOJAVE DESERT.

WEST WINDS BETWEEN 25 AND 35 MPH CONTINUE ACROSS THE HIGH DESERT
OF WESTERN SAN BERNARDINO COUNTY THIS EVENING WITH SEVERAL
LOCATIONS REPORTING GUSTS AROUND 50 MPH. WINDS WILL REMAIN GUSTY
WELL INTO THE NIGHT BUT SHOULD GRADUALLY DIMINISH INTO THE 15 TO
25 MPH RANGE BETWEEN 9 PM AND MIDNIGHT.

STRONGEST WINDS REPORTED THUS FAR INCLUDE:
62 MPH AT RED PASS LAKE
54 MPH AT TA-BRAVO
48 MPH AT NELSON LAKE
47 MPH AT BARSTOW-DAGGETT AIRPORT

DRIVERS OF VANS...CAMPERS...TRAILERS...AND OTHER HIGH-PROFILE
VEHICLES SHOULD BE ALERT TO THE DANGER OF THESE WINDS...AS
POSSIBLE CROSS WINDS MAY BE ENCOUNTERED. IN ADDITION LOCAL AREAS
OF BLOWING SAND AND DUST COULD RAPIDLY LOWER VISIBILITIES.

$$
000 
WWUS75 KVEF 080410
NPWVEF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LAS VEGAS NV
910 PM PDT WED MAY 7 2008

...WIND ADVISORY FOR THE WESTERN MOJAVE DESERT HAS BEEN ALLOWED TO
EXPIRE...

.GUSTY WEST WINDS WILL CONTINUE OVER THE HIGH DESERTS OF SAN
BERNARDINO COUNTY BUT WIND SPEEDS ARE NO LONGER EXPECTED TO EXCEED
ADVISORY CRITERIA. THEREFORE THE WIND ADVISORY HAS BEEN ALLOWED TO
EXPIRE.

CAZ523-080515-
/O.EXP.KVEF.WI.Y.0031.000000T0000Z-080508T0400Z/
WESTERN MOJAVE DESERT-
INCLUDING THE CITIES OF...BARSTOW...DAGGETT...FT IRWIN
910 PM PDT WED MAY 7 2008

...WIND ADVISORY HAS EXPIRED...

THE WIND ADVISORY FOR THE WESTERN MOJAVE DESERT IS NO LONGER IN
EFFECT. 

SUSTAINED WEST WINDS WILL CONTINUE IN THE 15-25 MPH RANGE OVER THE
HIGH DESERTS OF SAN BERNARDINO COUNTY WITH OCCASIONAL GUSTS TO
AROUND 30 MPH. HOWEVER...WINDS ARE NO LONGER EXPECTED TO EXCEED
ADVISORY LEVELS AND THE ADVISORY HAS BEEN ALLOWED TO EXPIRE ON
SCHEDULE AT 9 PM.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this wind advisory went out at May 6, 9:14 PM PDT, 13 minutes earlier.

Area forecast discussion, May 6, 9:14 PM PDT, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
914 PM PDT TUE MAY 6 2008

.SYNOPSIS...AN AREA OF LOW PRESSURE WILL MOVE INTO NORTHERN
CALIFORNIA OVERNIGHT AND THEN ACROSS THE GREAT BASIN WEDNESDAY
RESULTING IN ISOLATED THUNDERSTORMS OVER THE CENTRAL NEVADA
MOUNTAINS WEDNESDAY AFTERNOON WITH LOCALLY WINDY CONDITIONS
ELSEWHERE. GUSTY WINDS ARE POSSIBLE AGAIN FRIDAY AS ANOTHER WEAK
DISTURBANCE CROSSES NORTHERN NEVADA. TEMPERATURES THROUGH THE WEEK
ARE EXPECTED TO REMAIN NEAR NORMAL.
&&

WEAK SHORT WAVE RIDGE OVER SOUTHERN NEVADA IS COLLAPSING IN RESPONSE
TO TROUGH ALONG THE NORTHERN CALIFORNIA COAST ADVANCING EASTWARD.
SURFACE FRONTOGENESIS EXPECTED ACROSS CENTRAL NEVADA WEDNESDAY
MORNING AS THE UPPER TROUGH PUSHES INTO IDAHO. SOUTHWEST WINDS WILL
INCREASE AHEAD OF THE FRONTAL ZONE ACROSS THE SOUTHERN HALF OF THE
FOREAST AREA...MEANING SAN BERN..CLARK AND MOHAVE COUNTIES...BUT AT
THIS TIME IT LOOKS LIKE THE WESTERN MOJAVE DESERT IS THE ONLY AREA
THAT MAY WARRANT A WIND ADVISORY. LAX-LAS GRADIENT IS ALREADY AT
13MB BUT IT SHOULD RELAX SLIGHTLY OVERNIGHT BEFORE INTENSIFYING
AGAIN TOMORROW AFTERNOON. LOCAL WRF INDICATES IT WILL INCREASE TO
ABOUT 14MB DURING THE AFTERNOON WITH DEEP DRY ADIABATIC MIXING. MOST
OF THE GRADIENT IS FORECAST TO BE CONCENTRATED FROM ABOUT CAJON PASS
TO BAKER. FIRE WEATHER WATCH LOOKS GOOD FOR MOHAVE COUNTY SO WILL GO
AHEAD AND UPGRADE THAT TO A RED FLAG WARNING AND ISSUE A WIND
ADVISORY FOR CA523. -RUNK-

.PREV DISCUSSION...FROM 340 PM...THE STORM SYSTEM SOUTH OF THE AREA
HAS GENERATED THUNDERSTORMS OVER MAINLY NORTHERN/CENTRAL ARIZONA
WITH LIGHTNING STRIKES CONFINED TO MOHAVE COUNTY WITHIN THE LOCAL
CWA. AS THE SYSTEM CONTINUES EAST THIS AFTERNOON AND EVENING...THE
THREAT FOR THUNDERSTORMS WILL DECREASE. THE NEXT TROUGH IS
APPROACHING THE PACIFIC NW COAST ATTM AND IS FORECAST TO MOVE ACROSS
THE CWA WEDNESDAY AND WEDNESDAY NIGHT. THE FLOW BECOMES
PERPENDICULAR TO THE SIERRA EARLY TOMORROW MORNING BUT LOCAL 4KM
MODELS DOWNPLAY THE THREAT OF ANY STRONG DOWNSLOPE WINDS DEVELOPING.
WILL JUST MENTION LOCAL GUSTS TO 50 MPH NEAR CANYON OPENINGS ON THE
UPPER EAST SLOPES FOR NOW. THE NAM12 AND GFS WIND FORECASTS CONTINUE
TO HIGHLIGHT THE WESTERN MOJAVE DESERT FOR THE STRONGEST WINDS ON
WEDNESDAY. LOOKS LIKE NEAR ADVISORY CRITERIA BUT WILL LET THE
EVENING/MIDNIGHT FORECASTERS GET A LOOK AT THE 00Z MODEL DATA TO
DETERMINE IF ONE IS NEEDED. THE OTHER AREA OF CONCERN WILL BE MOHAVE
COUNTY...ESPECIALLY THE NORTHERN AREAS WHERE A FIRE WEATHER WATCH
WILL BE ISSUED FOR WEDNESDAY AFTERNOON. SEE THE FIRE WEATHER
DISCUSSION FOR FURTHER DETAILS. THE FLOW OVER THE CWA BECOMES ZONAL
THURSDAY AHEAD OF ANOTHER SHORTWAVE THAT MOVES INTO NORTHERN
CALIFORNIA BY FRIDAY MORNING. TEMPERATURES OVER THE NEXT COUPLE OF
DAYS ARE EXPECTED TO BE NEAR NORMAL.

.LONG TERM...A PROGRESSIVE PATTERN OVER THE WEST WILL BRUSH THE
GREAT BASIN WITH A SERIES OF SHORTWAVE TROUGHS FRIDAY THROUGH EARLY
NEXT WEEK. CONFIDENCE IN THE DETAILS BEGINS TO DECREASE MONDAY AND
TUESDAY AS THE LATEST GFS AND ECMWF SOLUTIONS BEGIN TO DIVERGE
SIGNIFICANTLY. GOOD AGREEMENT EXISTS FRIDAY AND THE TROUGH SWINGING
FROM THE PACIFIC NORTHWEST INTO THE NORTHERN INTERMOUNTAIN REGION
WILL BRINGING INCREASING SOUTHWEST TO WEST WINDS FRIDAY. THIS WILL
MAINLY BE A FIRE WEATHER CONCERN FOR GUSTY WINDS AND RH VALUES
POSSIBLY MEETING CRITICAL LEVELS ACROSS SOUTHERN NEVADA AND
NORTHWEST ARIZONA. THE GFS IS LIGHTER WITH THE WINDS THAN THE NAM
AND A BLEND OF THE TWO WAS USED. A WEAK RIDGE IS THEN FORECAST TO
MIGRATE ACROSS THE REGION SATURDAY THROUGH EARLY SUNDAY BEFORE A
BROADER TROUGH MOVES INTO THE PACIFIC NORTHWEST. THE 12Z AND 18Z GFS
SOLUTIONS BRING THE SYSTEM QUICKLY ACROSS THE INTERMOUNTAIN WEST
SUNDAY AND MONDAY FOLLOWED BY A BROAD RIDGE BUILDING INTO THE WEST
COAST TUESDAY. THE 12Z ECMWF IS MUCH DEEPER AND SLOWER...DIGGING THE
UPPER LOW DOWN THROUGH THE GREAT BASIN TO THE FOUR CORNERS REGION BY
TUESDAY. THIS APPEARS TO BE A REVERSAL OF TRENDS BETWEEN THE GFS AND
ECMWF FROM PREVIOUS RUNS. LITTLE MODIFICATION WAS MADE TO TEMPS
AND OTHER DETAILS EARLY NEXT WEEK. &&

.FIRE WEATHER...STRONG SOUTHWEST WINDS ARE EXPECTED TO DEVELOP
WEDNESDAY AFTERNOON AND CONTINUE THROUGH THE EARLY EVENING OVER
MOHAVE COUNTY AS A STORM SYSTEM MOVES INTO THE AREA. GUSTS OVER 35
MPH ARE POSSIBLE...ESPECIALLY NORTH OF KINGMAN WEDNESDAY AFTERNOON.
RH LEVELS WILL BE THE LIMITING FACTOR BUT SHOULD BE SIMILAR TO TODAY
AND WITH WARMER TEMPERATURES...COULD APPROACH CRITICAL LEVELS AT
MANY LOCATIONS DURING THE AFTERNOON AND EARLY EVENING HOURS. A FIRE
WEATHER WATCH WILL BE ISSUED FOR ARIZONA FIRE ZONE 102.
&&

.AVIATION...FOR MCCARRAN...VARIABLE WINDS OF 5 KNOTS OR LESS WILL BE
OVERCOME BY SOUTH TO SOUTHWEST WINDS AT 8-11 KNOTS DURING THE
EVENING AND THESE SHOULD PERSIST OVERNIGHT. GUSTY SOUTHWEST WINDS TO
AROUND 25 KNOTS SHOULD DEVELOP WEDNESDAY AFTERNOON.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...ISOLATED SHOWERS AND THUNDERSTORMS IN THE PEACH SPRINGS
CORRIDOR...MAINLY EAST OF KINGMAN...WILL DISSIPATE EARLY THIS
EVENING. A MICROBURST WITH GUSTS TO 40 KNOTS IS POSSIBLE NEAR ANY
THUNDERSTORM. SOUTHWEST WINDS WILL INCREASE WEDNESDAY AFTER 18Z WITH
GUSTS OF 25-30 KNOTS ACROSS MUCH OF THE REGION.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
AZ...RED FLAG WARNING WEDNESDAY AFTERNOON AND EVENING FOR FIRE
WEATHER ZONE 102.
CA...WIND ADVISORY WEDENSDAY AFTERNOON AND EVENING FOR CALIFORNIA
ZONE 523.
&&

SALMEN/ADAIR

HTTP://WEATHER.GOV/LASVEGAS

Nearby

Wind Advisories in California, 2008Every wind advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.